New York, 2024

Hail and Damaging Wind in New York, April 29, 2024

April 29, 2024 · NWS OKX · 2 events in 2 counties and zones

Showers and thunderstorms formed across the area with multiple sea breeze boundaries, energy rounding the base of an upper level ridge and SBCAPE values around 500 to 1000 J/kg. One of these thunderstorms became severe and produced large hail over southeast New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Showers and thunderstorms formed across the area with multiple sea breeze boundaries, energy rounding the base of an upper level ridge and SBCAPE values around 500 to 1000 J/kg. One of these thunderstorms became severe and produced large hail over southeast New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 29, 2:51 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 29, 2:51 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
351 PM EDT Mon Apr 29 2024

.SYNOPSIS...
A back door cold front moves through the region this evening,
and becomes nearly stationary into Tuesday. A couple of frontal
waves then move through the area Tuesday night and Wednesday.
Weak high pressure settles across Thursday, followed potentially
by a back door cold front on Friday. A weakening frontal system
approaches for the second half of the weekend, followed by high
pressure building early next week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A back door cold front was moving through Cape Cod and into
Rhode Island and into portions of southeastern Connecticut late
this afternoon, and will push through the region by this
evening. Meanwhile sea breeze boundaries were moving northward
across Long Island Sound, southern Connecticut and into
northeastern New Jersey. A few showers have developed across
the lower Hudson Valley and into northeastern New Jersey where
surface based CAPE was up to 1000 J/kg, and mixed layer was
around 500 J/kg, and also where surface based instability has
become maximized. CAMs continue to show scattered showers and
thunderstorms into this evening. Then will keep chance/slight
chance probabilities tonight as some shortwave energy moves into
the upper ridge. Chances of precipitation will be limited by
the upper ridge in the vicinity with dry upper levels and
subsidence. Also, with an east to southeast flow a low level
inversion will set up. Low level clouds develop in the wake of
the back door cold front under the low level inversion.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
A nearly stationary boundary is expected to remain to the west
and southwest of the region, possibly moving slightly northward
as a warm front later Tuesday, and then shift northward as
developing wave along the boundary track through the coastal
areas Tuesday night and Wednesday. An east to southeast flow
behind the back door front will persist Tuesday through
Wednesday, keeping a maritime airmass across the region. After
well above normal temperatures Monday, temperatures will be
closer to seasonal normals Tuesday through Wednesday. The area
will be capped, and there is little to no elevated CAPE so will
not mention any chances of thunder.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
An uncertain long term period in terms of the details, especially
with respect to the behavior of a back door cold front late this
week, along with the timing of a weakening frontal system towards
the second half of the weekend.

With respect to the beginning of the period for Thursday and Friday
look for mainly dry conditions. A warm front lifts north of the area
Wed night into Thursday. After seasonable temperatures Wednesday
night, temperatures should be able to get above normal once again
during Thursday as 850 mb temps attempt to climb above 10 C once
again as heights build. With a weak pressure gradient in place an
onshore flow will attempt to develop during the day. This will make
the temperatures forecast difficult, especially closer to the coast.
Went above NBM for the most part with respect to temps, especially
further inland where the effects of any light onshore flow out of
the SE would be minimized. Towards Friday much of the guidance is
now pointing towards the warm front that lift north of the area to
become stationary, then settle south as a cold front from the north
and northeast as high pressure along the Eastern Canadian coast
attempts to build south. This will likely aid in the cold front
getting driven further south and into the area Friday. For now have
kept PoPs minimal across northeastern portions of the CWA late
Thursday and into Friday, although a few sprinkles or light showers
cannot be ruled out but any moisture from the boundary should be
rather shallow. Temperatures overall into Friday should average a
bit closer to normal, with warmer temperatures further south and
west and cooler temperatures further north and east.

For the weekend the global guidance has gradually slowed the
progression of a weakening frontal boundary. This is mainly because
heights attempt to rise again across the area and this will make any
eastward progression of showers ahead of the cold front more
difficult. Have introduced slight chance and chance showers for the
day Saturday, but model trends and latest consensus pointing to
Saturday remaining predominantly dry. Thus, Saturday night into
Sunday appears to be the time frame for relatively higher chance
PoPs as the boundary slowly pushes into the region. Look for more in
the way of clouds, but a washout of the second half of the weekend
is looking less likely at this time as the upper level ridge over
the areas doesn't really break down until the day on Sunday. Will
continue the shower chances through Sunday night, with PoPs
decreasing into Monday AM. High pressure should build behind the
weakened boundary later Monday and into Tuesday of next week. Warmer
temperatures may return on Monday as 850 mb temps warm once again.
This far out sfc winds are always in question this time of year, but
the guidance consensus is suggestive of a SW flow which would get a
large majority of the area above NBM guidance. For now have went
warmer than the NBM guidance for Monday as clouds should begin to
break.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A back door cold front approaches this afternoon and moves
through this evening.

VFR through at least 01-03z for most spots before lowering to IFR
soon thereafter. A few showers are possible late this afternoon and
early this evening and an isolated shower or thunderstorm cannot be
ruled out. Have VCSH in the TAFs to reflect this potential, mainly
for NYC metro and Lower Hudson Valley terminals. IFR conditions will
prevail early Tuesday morning with conditions to improving to MVFR
mid to late Tuesday morning.

SE-S winds this afternoon around 10kt or less. Winds then begin to
back to the ESE-E this evening and then E overnight. E-ENE winds for
Tuesday.

  NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

A shower, possibly a thunderstorm, may occur approx 20-01z.

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...

Tuesday aftn: MVFR, possibly VFR at times.

Tuesday night: Lowering to IFR with showers possible.

Wednesday: IFR early, improving to MVFR with showers possible.

Thursday-Saturday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A weak pressure gradient remains in place over the coastal waters
leading to an extended period of sub small craft conditions. Ocean
seas are expected to be at 2 to 3 feet through the remainder of the
week. Small craft conditions are not expected to potentially return
until late in the weekend.

&&

.HYDROLOGY...
There are no hydrologic concerns through the beginning of next
week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JE/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...JE
AVIATION...JC
MARINE...JE/MET
HYDROLOGY...JE/MET
Hazardous weather outlook, Apr 29, 2:24 AM EST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
324 AM EDT Mon Apr 29 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-301000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
324 AM EDT Mon Apr 29 2024

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-301000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
324 AM EDT Mon Apr 29 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Apr 29, 3:59 PM EST, 22 minutes before
Special Weather Statement
National Weather Service New York NY
459 PM EDT Mon Apr 29 2024

NJZ006-106-108-NYZ072-074-292130-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-New York (Manhattan) NY-
Richmond (Staten Is.) NY-
459 PM EDT Mon Apr 29 2024

...A STRONG THUNDERSTORM WILL IMPACT HUDSON...RICHMOND AND NEW YORK
(MANHATTAN) COUNTIES THROUGH 530 PM EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jersey City, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and a few
         lightning strikes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newark, Jersey City, Elizabeth, Bayonne, Hoboken, Secaucus, Harrison,
Midtown Manhattan, Union City, East Village, SoHo, Port Richmond,
Kearny, Battery Park, and Tompkinsville.

&&

LAT...LON 4065 7420 4082 7414 4082 7413 4081 7414
      4077 7412 4078 7410 4076 7409 4078 7409
      4081 7406 4079 7395 4068 7402 4068 7405
      4064 7404 4061 7406
TIME...MOT...LOC 2058Z 285DEG 8KT 4072 7409

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JE
Special weather statement, Apr 29, 4:12 PM EST, 9 minutes before
Special Weather Statement
National Weather Service New York NY
512 PM EDT Mon Apr 29 2024

NJZ006-105>108-292200-
Hudson NJ-Eastern Union NJ-Eastern Essex NJ-Western Union NJ-
Western Essex NJ-
512 PM EDT Mon Apr 29 2024

...A STRONG THUNDERSTORM WILL IMPACT HUDSON...CENTRAL UNION AND ESSEX
COUNTIES THROUGH 600 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millburn, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and some
         lightning strikes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Newark, Elizabeth, Bloomfield, Orange, Summit, Millburn, Harrison,
Caldwell, Kearny, Union, East Orange, Irvington, West Orange,
Montclair, and Belleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4070 7441 4076 7436 4076 7438 4080 7436
      4082 7433 4086 7432 4087 7433 4084 7416
      4082 7413 4079 7415 4077 7412 4078 7409
      4079 7408 4078 7408 4077 7409 4077 7410
      4076 7409 4064 7414 4065 7419 4063 7420
TIME...MOT...LOC 2111Z 289DEG 13KT 4078 7430

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JE
Special weather statement, Apr 29, 4:16 PM EST, 5 minutes before
Special Weather Statement
National Weather Service New York NY
516 PM EDT Mon Apr 29 2024

NYZ069-070-292145-
Rockland NY-Northern Westchester NY-
516 PM EDT Mon Apr 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WESTCHESTER AND ROCKLAND
COUNTIES THROUGH 545 PM EDT...

At 515 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haverstraw, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and lightning
         strikes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New City, Ossining, Monsey, Nanuet, Haverstraw, Tarrytown, Dobbs
Ferry, Nyack, Orangeburg, Pomona, Upper Nyack, Spring Valley, Stony
Point, West Haverstraw, and Valley Cottage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4121 7375 4101 7387 4102 7388 4111 7409
      4128 7402
TIME...MOT...LOC 2115Z 295DEG 9KT 4117 7397

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JE

The radar

The Brookhaven radar (KOKX), 100 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rockland

When
April 29, 4:21 PM EST
Where
Rockland County, 0.52 mi W of New City
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -73.990

Video showing hail with a few up to the size of quarters.

Thunderstorm Wind, Westchester

When
April 29, 5:29 PM EST
Where
Westchester County, 1.41 mi ESE of Mamaroneck
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.941, -73.696

Mesonet site at American Yacht Club in Rye NY measured a 61 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1169573, 1172317.